Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A law of large numbers for fast price adjustment

Author: H. Jerome Keisler
Journal: Trans. Amer. Math. Soc. 332 (1992), 1-51
MSC: Primary 90A12; Secondary 03H10, 60F15, 60K35
MathSciNet review: 1046836
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to prove a law of large numbers for certain Markov processes involving large sets of weakly interacting particles. Consider a large finite set $ A$ of "particles" which move about in $ m$-dimensional Euclidean space $ {R^m}$. The particles interact with each other indirectly by means of an auxiliary quantity $ p$ in $ d$-dimensional Euclidean space $ {R^d}$. At each time $ t$, a particle $ a \in A$ is randomly selected and randomly jumps to a new location in $ {R^m}$ with a distribution depending on $ p$ and its old location. At the same time, the value of $ p$ changes to a new value depending on these same arguments. The parameter $ p$ moves by a small amount at each time but moves fast compared to the average position of the particles.

Under appropriate hypotheses on the rules of motion, we shall prove the following law of large numbers. For sufficiently large $ A$, the value of $ p$ will be close to its expected value with large probability, and the average position of the particles will be close to its expected value with large probability.

The work was motivated by the problem of modelling the adjustment of prices in mathematical economics, where the particles $ a \in A$ are agents in an exchange economy, the position of $ a$ at time $ t$ is the commodity vector held by agent $ a$ at time $ t$, and $ p$ is the price vector at time $ t$.

References [Enhancements On Off] (What's this?)

  • [AFHL] Sergio Albeverio, Raphael Høegh-Krohn, Jens Erik Fenstad, and Tom Lindstrøm, Nonstandard methods in stochastic analysis and mathematical physics, Pure and Applied Mathematics, vol. 122, Academic Press, Inc., Orlando, FL, 1986. MR 859372
  • [Au] Robert J. Aumann, Markets with a continuum of traders, Econometrica 32 (1964), 39–50. MR 0172689
  • [B] S. N. Bernstein, Probability theory, Moscow, 1946. (Russian)
  • [BR] Donald J. Brown and Abraham Robinson, Nonstandard exchange economies, Econometrica 43 (1975), 41–55. MR 0443867
  • [CL] Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. MR 0069338
  • [EK] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1986. Characterization and convergence. MR 838085
  • [G] Douglas Gale, Bargaining and competition. I. Characterization, Econometrica 54 (1986), no. 4, 785–806. MR 853983, 10.2307/1912836
  • [Ha] F. Hahn, Stability, Chapter 16, Handbook of Mathematical Economics, vol. II (K. J. Arrow and M. D. Intriligator, eds.), North-Holland, 1982.
  • [Hi] Werner Hildenbrand, Core and equilibria of a large economy, Princeton University Press, Princeton, N.J., 1974. With an appendix to Chapter 2 by K. Hildenbrand; Princeton Studies in Mathematical Economics, No. 5. MR 0389160
  • [K1] H. Jerome Keisler, An infinitesimal approach to stochastic analysis, Mem. Amer. Math. Soc. 48 (1984), no. 297, x+184. MR 732752, 10.1090/memo/0297
  • [K2] H. Jerome Keisler, A price adjustment model with infinitesimal traders, Models of economic dynamics (Minneapolis, Minn., 1983) Lecture Notes in Econom. and Math. Systems, vol. 264, Springer, Berlin, 1986, pp. 69–85. MR 842011, 10.1007/978-3-642-51645-0_6
  • [K3] -, Decentralized markets with fast price adjustment (to appear).
  • [Ku] Thomas G. Kurtz, Strong approximation theorems for density dependent Markov chains, Stochastic Processes Appl. 6 (1977/78), no. 3, 223–240. MR 0464414
  • [L] Thomas M. Liggett, Interacting particle systems, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 276, Springer-Verlag, New York, 1985. MR 776231
  • [O] Karl Oelschläger, A martingale approach to the law of large numbers for weakly interacting stochastic processes, Ann. Probab. 12 (1984), no. 2, 458–479. MR 735849
  • [OM] Robert E. O'Malley, Jr., Introduction to singular perturbations, Academic Press, 1974.
  • [Ra] R. Radner, Equilibrium under uncertainty, Chapter 20, Handbook of Mathematical Economics, vol. II (K. J. Arrow and M. D. Intriligator, eds.), North-Holland, 1982.
  • [Ro] Abraham Robinson, Non-standard analysis, North-Holland Publishing Co., Amsterdam, 1966. MR 0205854
  • [Sm] Steve Smale, A convergent process of price adjustment and global Newton methods, J. Math. Econom. 3 (1976), no. 2, 107–120. MR 0411577
  • [SB] K. D. Stroyan and José Manuel Bayod, Foundations of infinitesimal stochastic analysis, Studies in Logic and the Foundations of Mathematics, vol. 119, North-Holland Publishing Co., Amsterdam, 1986. MR 849100
  • [VDB] Imme van den Berg, Nonstandard asymptotic analysis, Lecture Notes in Mathematics, vol. 1249, Springer-Verlag, Berlin, 1987. MR 887738
  • [W] Wolfgang Wasow, Asymptotic expansions for ordinary differential equations, Pure and Applied Mathematics, Vol. XIV, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1965. MR 0203188

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 90A12, 03H10, 60F15, 60K35

Retrieve articles in all journals with MSC: 90A12, 03H10, 60F15, 60K35

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society